Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 91, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 4, 2002, 8:25 PM EDT for Cumberland County, Fluvanna County, Virginia. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 8:25 PM EDT (00:25 UTC)
- Expired
- Jun 4, 2002, 9:10 PM EDT
- In force
- 45 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Cumberland County, VA, Fluvanna County, VA
The radar
The Norfolk radar (KAKQ), 135 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 8:25 PM EDT | Thunderstorm Wind | Central Plains, VA | Large trees down at Route 6 and 640. |
| Jun 4, 8:25 PM EDT | Hail 1 | Central Plains, VA | |
| Jun 4, 8:50 PM EDT | Thunderstorm Wind | Cartersville, VA | Large tree down on Route 45. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1805 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 050025 SVRAKQ VAC049-065-050110- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 825 PM EDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUMBERLAND COUNTY IN CENTRAL VIRGINIA FLUVANNA COUNTY IN CENTRAL VIRGINIA * UNTIL 910 PM EDT * AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF COHASSET...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REACH STAGE JUNCTION AROUND 830 PM COLUMBIA AROUND 835 PM DUNCAN AROUND 845 PM LAKESIDE VILLAGE AROUND 855 PM CARTERSVILLE AROUND 900 PM WHITEVILLE AND ASHBY AROUND 905 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. $$ 22 && LAT...LON 3782 7843 3750 7815 3765 7809 3795 7815
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 8:08 PM EDT, 17 minutes earlier.
Area forecast discussion, Jun 4, 8:08 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD, VA 808 PM EDT TUE JUN 4 2002 UPDATED ZONES TO INCLUDE SCATTERED SHOWERS AND ISOLATED TSTMS FOR EXTREME NW CTYS IN CWA. ***************************************************************** RDG OF HI PRES FIRMLY ENTRENCHED ACRS FA...CNVTN FIRING INVOF MTNS ON ON NW IN HIER INSTABILITY. GOING WITH HOTTER CONDS FOR WED...WITH ONLY LO CHCS FOR CNVTN LT FAR WNW SXNS LT IN THE DAY. TEMPS INTO THE 90S MOST PLCS. SFC CDFNT MVS INTO RGN DURG THU...THEN SETTLES S OF FA FRI MORNING. BEST CHC FOR WDSPRD RA IN NRLY 3 WKS...BUT WONT GO WITH POPS ANY HIER THAN 30/40% FOR NOW GIVEN LACK OF SGFNT RA RECENTLY...AND CNVTV AREAS HV BEEN KNOW TO SPLIT WHEN MVG THRU RGN IN THESE SITUS. EVEN IF RA OCCURS...WONT PUT MUCH OF DENT IN ONGOING DROUGHT HERE. SFC HI PRES GRDLY BUILDS INTO RGN THEN JUST OFFSHR THRUT WKND/ERY NEXT WK. AXIS OF MSTR SETS UP TO OUR SW AND W SAT THRU TUE...HWVR WITH RDG RETURNING ALOFT...SHUD CAP MOST IF NOT ALL CNVTN FM WKND INTO ERY NEXT WK. FCSTID = 25 SBY 68 92 69 84 / 0 20 20 40 OXB 68 86 69 83 / 0 20 20 40 ECG 70 93 72 88 / 0 20 20 30 ORF 70 93 73 88 / 0 20 20 30 PHF 70 93 71 86 / 0 20 20 40 AKQ 70 94 71 87 / 0 20 20 40 RIC 69 94 71 86 / 0 20 20 40 FVX 69 94 71 86 / 30 20 20 40 .AKQ... MD...NONE. NC...NONE. VA...NONE.
In the hours before
Special weather statement, Jun 4, 7:02 PM EDT, 1 hour 23 minutes before
VAZ048-049-052400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 702 PM EDT TUE JUN 4 2002 ...STRONG THUNDERSTORM MOVING OVER CHARLOTTESVILLE... AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL ALBEMARLE COUNTY AND THE CITY OF CHARLOTTESVILLE...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR RURAL FLUVANNA COUNTY AT 720 PM RURAL LOUISA COUNTY AT 720 PM WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. 22 && LAT...LON 3817 7831 3797 7852 3774 7833 3812 7796
Special weather statement, Jun 4, 7:02 PM EDT, 1 hour 23 minutes before
VAZ048-049-050000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 702 PM EDT TUE JUN 4 2002 ...STRONG THUNDERSTORM MOVING OVER CHARLOTTESVILLE... AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL ALBEMARLE COUNTY AND THE CITY OF CHARLOTTESVILLE...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR RURAL FLUVANNA COUNTY AT 720 PM RURAL LOUISA COUNTY AT 720 PM WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. 22 && LAT...LON 3817 7831 3797 7852 3774 7833 3812 7796
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.